Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Isentress + Truvada + Remeron?
Aug 29, 2012

Dr. Henry,

Words cannot express my thanks for the service that you provide. I imagine it is useful to many, but especially so to those of us who have no other options.

I recently wrote to you about my case. I am a non-US citizen who lives in Asia and travels to Thailand for HIV treatment. I was positive for 8 years but never sick. I began treatment with Atripla but had a horrible CNS reaction to Stocrin and therefore switched to Isentress+Truvada. This combination, though costly, has been much better for me but I have been suffering from *difficulty sleeping, *heart palpitations and difficulty breathing well after the sleepless nights, and *weight loss (5 kg in 2 months). I have been taking 1mg of Xanax XR to help with the sleep. It has only been moderately effective.

I took (part of) your previous advice and saw a sleep specialist/psychiatrist. I described how I have been feeling and he diagnosed me with long-term depression with a more recent development of anxiety. He agreed with you that Xanax is not a good long-term solution and is slowly weaning me off of that. Instead, he prescribed Remeron for me. I have taken it one time, and Remeron truly helped me sleep for the first time in so long that I cant remember. It is also supposed to improve my mood and increase my appetite in the coming days and weeks. As an added bonus, it apparently sometimes helps with IBS which I have also struggled with in the past.

I am trying to take control and responsibility for my health, but these last few months have been the hardest of my life. Its almost like 8 years of anxiety about living with HIV have descended on me all at once as I have attempted to begin treatment. I truly thought I had a physical problem with my cardiovascular system, but my psychiatrist has convinced me I am experiencing symptoms of depression, stress, and anxiety.

So heres the problem: I like this psychiatrist and feel he genuinely cares about my health, but I cannot risk telling him about my HIV status because he may be legally obligated to report it to the government of the country where I live, in which case I would be deported. I checked the drug interactions section at drugs.com myself before taking Remeron and none were listed. My questions are as follows:

1) Do you have any experience in using Isentress+Truvada+Remeron with your patients or do you know of any studies examining this combination?

2) For a patient in my circumstances, would you feel comfortable with this combination?

3) My HIV doctor seems very happy with the results of Isentress+Truvada (but hes a numbers=results kind of guy). Meanwhile, my psychiatrist believes Remeron may be my best chance for dealing with sleeplessness, depression, anxiety, and weight loss even though he doesnt know all the causes of my stress. (As the medication kicks in in the coming weeks, he wants me to begin seeing a psychotherapist as well.) However, the two doctors are in different countries and I cannot disclose all to my psychiatrist/sleep specialist, so do you have any advice for me about this combination? Could I finally be on the right track for me?

Thank you in advance for any additional advice you can give me.

Response from Dr. Henry

No interaction would be expected between your HIV regimen and remeron (mirtazapine). KH



Previous
normal life
Next
Esophogial Stricture and taking my meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement